Earlier this year, Dr Juno Kim (School of Optometry and Vision Science, UNSW Sydney) presented his latest research to staff and students based in the Department of Neurology at the University of Tokyo, Japan. His talk was entitled “Using virtual reality [VR] to understand visual-vestibular interactions” and demonstrated ways in which head-mounted displays (HMDs) can be used more effectively in future for the rehabilitation of patients with vestibular disorders (e.g., patients with balance problems following an inner-ear infection). While at the University of Tokyo, Dr Kim met with Professor Iwasaki and Dr Fujimoto, who are some of the leading researchers in the field of vestibular treatment and diagnosis. Dr Kim also met with Assistant Professor Aoyama, who has been involved in the development of a revolutionary new system for non-invasively delivering galvanic vestibular stimulation to users immersed in virtual environments using HMDs.
During his time in Tokyo, Dr Kim had the opportunity to meet with government-funded leaders in VR, including Professor Hiroyasu Ujike based at the National Institute of Advanced Industrial Science and Technology (AIST), one of the largest public research organisations in Japan. Dr Kim also visited Associate Professor Mihoko Niitsuma’s VR research laboratory based in Chuo University in Tokyo for an initial discussion on possible future engagements between UNSW and Chuo University in VR research.
An excerpt of Dr Kim’s presentation is provided here: “Our perception of self-motion is a multisensory experience. For this reason, simulating self-motion in virtual environments using visual displays alone is potentially challenging; under certain conditions, conflict between sensory information from the visual and vestibular systems can result in the adverse experience of perceived scene distortions and cybersickness. In this special lecture, I will discuss some of the critical constraints required for optimising the perception of self-motion in virtual environments and for minimising the potentially adverse side effects.”